Arkansas, 2009Flash Flooding in Arkansas, August 10, 2009
August 10, 2009 · NWS MEG · 3 events in 3 counties and zones
Daytime heating combined with a moist atmosphere helped to produce afternoon and evening showers and thunderstorms across the Mid-South on August 10th, 2009. Some of the storms produced heavy rainfall which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating combined with a moist atmosphere helped to produce afternoon and evening showers and thunderstorms across the Mid-South on August 10th, 2009. Some of the storms produced heavy rainfall which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 10, 11:48 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 10, 11:48 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT MON AUG 10 2009
.UPDATE...
.UPDATED FOR 18Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 1050 AM CDT MON AUG 10 2009/
UPDATE...
TODAY/S FORECAST IS IN GREAT SHAPE. MADE A FEW SMALL ADJUSTMENTS
MAINLY TO SKY COVER.
DISCUSSION...
WILL MONITOR FOR POSSIBLE STRONG/SEVERE THUNDERSTORMS MAINLY NORTH
OF A JONESBORO AR TO HUNTINGDON TN LINE THIS AFTERNOON/EVENING.
OTHERWISE...HOT AND HUMID CONDITIONS WILL PREVAIL.
AT 1045 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...RAINFREE
CONDITIONS WERE OCCURRING UNDER SUNNY SKIES. VERY WARM AND HUMID
CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE 82 TO
90 DEGREE RANGE AND DEWPOINTS IN THE MID TO UPPER 70S. A CLUSTER
OF SHOWERS AND THUNDERSTORMS WERE OVER SOUTHWEST MISSOURI.
REST OF TODAY...NORTHERN AREAS MENTIONED ABOVE HAVE THE BEST SHOT
FOR SHOWERS/STORMS WHICH MAY BE STRONG/SEVERE WHERE CAPPING IS
WEAKEST...CURRENT MCS OVER SW MO MAY DROP SOUTHEAST AND AFFECT
THESE AREAS...AND CLOSE TO AN OLD OUTFLOW BOUNDARY THAT CURRENTLY
IS LOCATED OVER SE MO. FOR NOW...KEPT 20 TO 40 PERCENT CHANCES IN
THESE AREAS. BELIEVE THE MCS OVER SW MO WILL MAINLY MOVE EAST...
BUT MAY DROP AN OUTFLOW INTO THESE AREAS AFTER 3 PM CDT...WHEN
THESE AREAS HAVE THE BEST SHOT FOR RAIN. WITH THE AIR BEING
MOIST... PW 1.6 TO 2 INCHES...AND VERY UNSTABLE...LIFTED INDICES
-6 TO -11...DAMAGING WIND/MICROBURSTS ARE POSSIBLE ALONG WITH
POSSIBLE LARGE HAIL AND VERY HEAVY RAINFALL OF 1 TO 3 INCHES IF
NOT MORE. THINK CURRENT HWO HANDLES THINGS WELL.
ACROSS THE REST OF THE AREA...INCLUDING AREAS ALONG AND SOUTH OF
I-40...INCLUDING MEMPHIS...OXFORD...AND TUPELO...THINK MAINLY
RAINFREE CONDITIONS WILL OCCUR WITH STRONGER LOW/MID LEVEL
CAPPING. CANNOT RULE OUT AN ISOLATED STORM THIS AFTERNOON WHICH
COULD BE LOCALLY STRONG/SEVERE...BUT BELIEVE COVERAGE WILL REMAIN
BELOW 15 PERCENT...SO DID NOT MENTION IN ZONES.
HOT AND HUMID CONDITIONS WILL PREVAIL TODAY AS HIGHS IN THE LOWER
90S COMBINED WITH DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDICES
IN THE 100 TO 105 DEGREE RANGE...JUST BELOW HEAT ADVISORY CRITERIA.
PERSONS OUTDOORS ARE ENCOURAGED TO SLOW DOWN AND DRINK PLENTY OF
WATER THIS AFTERNOON.
MBS
&&
.AVIATION...
18Z TAF CYCLE
TAF SITES WILL EXPERIENCE VFR CONDITIONS TODAY. SOME SCATTERED
THUNDERSTORM DEVELOP WILL BE POSSIBLE OVER/NEAR KJBR THIS
AFTERNOON. OVERNIGHT EXPECT LIGHT SOUTHERLY WINDS AND VFR
CONDITIONS OVER KJBR...KMKL...AND KMEM. SOMEWHAT CONFIDENT THAT
KTUP COULD SEE TEMPO IFR CONDITIONS NEAR SUNRISE. LARGE AREA
OF CONVECTION WILL LIKELY MOVE SOUTHEAST OUT OF SOUTHERN MISSOURI
AFTER 10Z. WITH THAT MIND IM LEANING IN TEMPO THUNDERSTORMS FOR
KJBR...KMKL...AND KMEM...WITH CIGS AROUND 3K.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 93 75 90 73 / 10 30 70 30
MKL 92 70 86 70 / 20 40 60 30
JBR 93 71 86 70 / 20 50 60 20
TUP 93 74 93 71 / 10 10 70 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 3:35 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
435 AM CDT MON AUG 10 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
435 AM CDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS AREAS NORTH OF
A JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE THIS AFTERNOON
AND EVENING. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WILL
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. AN ORGANIZED SEVERE WEATHER EVENT WILL
BE POSSIBLE DURING THIS PERIOD AS A STRONGER UPPER LEVEL
DISTURBANCE AND ASSOCIATED COLD FRONT MOVE ACROSS THE AREA.
MODERATE INSTABILITY AND INCREASING ATMOSPHERIC WINDS MAY ALLOW
STORMS TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS SHOULD
BE DAMAGING WINDS AND LARGE HAIL...BUT A FEW ISOLATED TORNADOES
MAY ALSO DEVELOP. A THREAT FOR HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO EXIST.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE
POSSIBLE ON TUESDAY AND TUESDAY NIGHT.
JLH
In the hours before
Special weather statement, Aug 10, 12:55 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
155 PM CDT MON AUG 10 2009
ARZ008-009-101930-
CLAY AR-RANDOLPH AR-
155 PM CDT MON AUG 10 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED OVER
SUCCESS AT 155 PM CDT...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 10, 1:26 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT MON AUG 10 2009
ARZ008-009-102000-
CLAY AR-RANDOLPH AR-
226 PM CDT MON AUG 10 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF MAYNARD AT 226 PM CDT...
MOVING EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.
Flash Flood, Randolph
- When
- August 10, 1:49 PM CST to 3:45 PM CST
- Where
- Randolph County, 1.04 mi WNW of Pocahontas to 1.6 mi N of Pocahontas
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.277, -90.986
Heavy rain produced flash flooding in downtown Pocahontas. In addition, a few cars hydroplaned into roadside ditches. The motorists had to be rescued due to flood water filling up the ditches.
Flash Flood, Clay
- When
- August 10, 2:30 PM CST to 4:30 PM CST
- Where
- Clay County, Rector to 0.77 mi NE of Rector
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.270, -90.300
Heavy rain produced flash flooding in Rector. A few streets were flooded as a result.
Flash Flood, Lawrence
- When
- August 10, 3:07 PM CST to 6:00 PM CST
- Where
- Lawrence County, 0.43 mi W of Ravenden to 0.58 mi NNW of Ravenden
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.229, -91.258
Heavy rain produced flash flooding in and around Ravenden. Up to six inches of water covered the roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192933, 192992, 192935.